OBJECTIVE: To report a case of delirium probably caused by the atypical antipsychotic olanzapine in a 74-year-old man with dementia. CASE SUMMARY: A 74-year-old white man with a diagnosis of severe dementia of mixed etiology with behavioral disturbances was admitted to an urban teaching hospital for increasing agitation in the context of worsening dementia. Olanzapine 2.5 mg each evening was started for agitation, and the dose was titrated to 5 mg each evening with additional emergent doses. Memantine, an N-methyl-D-aspartate antagonist, was increased from the admission dose of 10 mg/day to 15 mg/day. The patient developed symptoms of delirium on hospital day 4. Neuroleptic malignant syndrome and other causes of delirium were ruled out. Discontinuation of olanzapine resulted in resolution of the delirium. DISCUSSION: Antipsychotic medications are commonly used to treat symptoms of delirium. Atypical antipsychotics are better tolerated in the elderly because of their fewer adverse reactions compared with other antipsychotics. Olanzapine has been successfully used in the treatment of delirium. However, there have been case reports of delirium associated with olanzapine, probably related to its intrinsic anticholinergic effect. Application of the Naranjo probability scale indicated a probable relationship between the onset of delirium and the use of olanzapine in this patient. As of December 1,2005, this was the second such report of a case in the elderly. CONCLUSIONS: Although olanzapine is useful in the treatment of delirium, elderly patients treated with this drug can develop delirium and hence should be closely monitored.
ASJC Scopus subject areas
- Pharmacology (medical)